Posted by: Erna | 2009-06-21

Allergic reaction when doing nails - acrylic

Hi, am a studying nail technician.

A few years ago I would paint my own nails every day. I then developed an allergic reaction to normal cutex. I threw out all of my old cutex and equipment incase of bacterial infection and yet, still, every time I paint my nails, the cutilce area swells up, turns red, itches and eventually little tears appear in these areas. So now I dont paint my nails anymore.

But now I am studying to become a nail technician and when I work with specifically acrylic (when doing other peoples nails) I also seem to get affected quite badly.

At first, a few fingers would be irritated, with small blisterlike spots, redness and itching. It goes away after a few days. As time goes by and I do acrylic again (on someone else) the " rash"  seem to get worse.

I am now at a point where both hands, my arms up to my elbows (on the inner side) and my neck (front and back) and my face and ears are red, hot, itchy and have this spot-like rash/blister looking spots.

The docter gave my " anti fungal"  cream a few weeks ago when a few fingers were inflamed, but this doesnt seem to help (The cream is Travocort).

I also asked the pharmacist for something in a pill form and she gave me Texa 10 (a anti histamin). This also doesnt seem to make a difference.

I am sure this is an allergic reaction. How can I prevent this from happening or what can I do to relieve it?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc


It is obvious that you have a severe allergic reaction and to find out what exactly you are allergic to, I suggest that you have skin and blood tests done. I do however, advise that you consult a dermatologist to advise you on which medication, prevention and tests.


Dr Anrich Burger

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Erna | 2009-06-22

HI BMJ, Thank you for your comment! I will definately look into it!! I' m hoping to do nails part time on Saturdays and a few week nights, but this skin allergy is really getting in the way of any plans I might have had!

Thanks again!

Reply to Erna
Posted by: BMJ | 2009-06-22

Dear Erna

I am also a nail tech and if you have a reaction to the nail products (possibly just one ingredient) i will get worse and can even get dangerous. If you do enjoy doing nails and would like to continue in this field I can offer two suggestions:

1. Consider changing to the LCN system. It is not gel or acrylic but a medically based resin and they have a specific product called dermique that was developed for highly allergic people. You can google them on the lcn website,

2. Try getting usded to wearing gloves (latex like doctors wear) when doing nail work. You quickly get the hang of working with it. Be sure though that your hands have healed before trying again.

3. If you do try any one the lcn products, test a small amount on a completly healthy finger first (I am sure any lcn salon will allow you to test on your finger) as the range is pricey (it is the best though - I have used all the systems abd this beats hands down) and also test their cleaner on your own fingers.

I do hope you find a solution - be very careful. You might have a reaction to the meth-acrylic acid in acrylic which is what makes it strong, but also harmful.,


Reply to BMJ

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.